Texas, 2012Hail in Texas, March 30, 2012
March 30, 2012 · NWS CRP · 4 events in 1 county or zone
Severe thunderstorms that developed over the western portion of Deep South Texas moved north along the Rio Grande into southern portions of Webb County during the early evening hours of March 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms that developed over the western portion of Deep South Texas moved north along the Rio Grande into southern portions of Webb County during the early evening hours of March 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 30, 5:29 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 30, 5:29 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
629 PM CDT FRI MAR 30 2012
.DISCUSSION...SEE AVIATION SECTION BELOW.
&&
.AVIATION...VFR CONDITIONS CURRENTLY ACROSS S TX WILL CONTINUE
INTO THE EVENING HOURS. STORMS DVLPG IN MEX ARE MOVG E AND MAY
AFFECT LRD TAF SITE LATER THIS EVENING BUT THERE IS SOME
UNCERTAINTY AS TO HOW FAR E THE STORMS MOVE. FOR NOW CONFIDENCE IS
LOW FARTHER E...SO KEPT MENTION OF TSRA OUT OF ALI...CRP AND VCT.
OVERNIGHT FOG AND STRATUS CAN BE EXPECTED TO DVLP. EXPECTING
GENERALLY MVFR CIGS/VSBYS FOR LRD...CRP AND ALI. HOWEVER...VCT IS
MORE LIKELY TO EXPERIENCE IFR/LIFR CONDITIONS AFTER MIDNIGHT AND
INTO EARLY SAT MORNING. ALTHOUGH IFR CONDITIONS DUE TO FOG ARE NOT
OUT OF THE QUESTION FOR THE REST OF S TX. VFR CONDITIONS EXPECTED
BY MID MORNING ON SAT AND CONTINUING THROUGH SAT AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 329 PM CDT FRI MAR 30 2012/
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FORECAST
PROBLEM IN THE SHORT TERM IS FIGURING OUT HOW FAR EAST CONVECTION
DEVELOPING IN OLD MEXICO WILL MOVE. MODELS DIFFER...EVEN 4 KM
MODELS (SPC AND TEXAS TECH). PRETTY OBVIOUS FROM VISIBLE SATELLITE
IMAGERY THAT THINGS ARE A BIT MORE STABLE OVER SOUTH TEXAS THIS
AFTERNOON THAN YESTERDAY WITH MCS MOVING ACROSS OVERNIGHT. TECH 4
KM MODEL HAS CONVECTION GETTING INTO WEBB COUNTY AND DYING
OUT...WHILE SPC MOVES CONVECTION ACROSS THE SOUTHERN AREAS TONIGHT
AND INTO THE GULFMEX BY 06Z (SEEMS TOO FAST AT THIS TIME). COARSER
RESOLUTION MODEL KEEPS MOST CONVECTION OUT OF AREA. MODEST MID
LEVEL THETA-E AIR RESIDES NEAR THE RIO GRANDE THIS EVENING THEN
SHIFTS MORE TO THE SOUTH OVERNIGHT AND TOWARD THE GULFMEX. WHAT
THIS FORECAST PACKAGE HAS IS THAT CONVECTION WILL PROBABLY GET
INTO WEBB COUNTY BUT AM UNSURE AFTER THAT (CONSIDERING HOW
SATELLITE LOOKS RIGHT NOW)...SO WILL HAVE MODERATE CHANCE POPS
WEBB COUNTY AND DIMINISH THEM EAST...BUT WILL EVEN INCLUDE A
SLIGHT CHANCE INTO THE GULF WATERS (SPC MODEL HAS BEEN A BIT
BETTER I AM TOLD ON THESE THINGS LATELY). ALSO...WILL LEAN A BIT
MORE TOWARD THE SPC (ALTHOUGH UNCERTAINTY REMAINS) SINCE THERE
IS ANOTHER VORT LOBE PROGGED TO MOVE ACROSS WHICH COULD ASSIST IN
KEEPING CONVECTION GOING A BIT LONGER.
AFTER TONIGHT...MAIN IMPACTS OF UPPER LOW SHOULD BEGIN TO MOVE
MORE TOWARD THE EAST...AND THERE IS SLIGHTLY DRIER AIR OVER THE
REGION. HOWEVER...ENOUGH DAYTIME HEATING AND SUFFICIENT MOISTURE
OVER THE SOUTHERN INLAND AREAS LATE SATURDAY AFTERNOON AND INTO
SATURDAY NIGHT MAY BE SUFFICIENT TO WARRANT A MENTION OF
CONVECTION (SO HAVE DONE SO). OTHER THAN THAT...SOME PATCHY FOG
OVER THE VICTORIA AREA/NORTHERN COASTAL BEND AGAIN OVERNIGHT INTO
SATURDAY MORNING. NO REAL ISSUES BEYOND THAT...AS WINDS REMAIN
LIGHT TO MODERATE. TEMPERATURES REMAIN ABOVE NORMAL. HIGHS ON
SATURDAY LOOK WARM ESPECIALLY OUT WEST WHERE 25-26C 850MB TEMPS
ARE PROGGED. GENERALLY STAYING MORE ON THE WARM SIDE OF GUIDANCE.
MARINE (TONIGHT THROUGH SATURDAY NIGHT)...EXPECT GENERALLY WEAK
TO MODERATE ONSHORE FLOW. CONVECTION SHOULD MAINLY BE LIMITED TO
THE SOUTHERN AREAS...IF THAT...TONIGHT. SEAS 2 TO 4 FEET.
LONG TERM (SUNDAY THROUGH FRIDAY)...LINGERING CHANCE OF CONVECTION
TO EXIST DURING THE DAY AS ECMWF...AND TO AN EXTENT THE CMC...PROG
POSITIVE VORTICITY ADVECTION OCCURRING ACROSS THE AREA AND WITH
ELEVATED INSTABILITY IT MAY BE ENOUGH TO INITIATE ISOLATED
CONVECTION. GFS IS FASTER WITH UPPER DISTURBANCE AND KEEPS MOST VORT
ADVECTION NEGATIVE AND THUS CWA DRY. FOR NOW WILL RAISE POPS UP TO A
SILENT 10 WITH NO MENTION OF PRECIP IN FORECAST. MAIN FORECAST
CHALLENGE AFTER THIS WEEKEND IS COLD FRONT SLATED TO AFFECT REGION
EARLY TO MIDDLE PART OF NEXT WEEK. DISCREPANCIES EXIST BETWEEN
MEDIUM RANGE MODELS WITH GFS BRINGING FRONT THROUGH CWA MONDAY NIGHT
INTO TUESDAY MORNING WHILE ECMWF IS SLOWER WITH UPPER LEVEL
DYNAMICAL INFLUENCE AND STALLS FRONT ACROSS TO JUST NORTH OF CWA.
GFS HAS BEEN MORE CONSISTENT THAN ECMWF WITH RECENT RUNS AND CMC IS
CLOSER TO THE GFS...THUS FOR NOW WILL LEAN TOWARDS GFS/CMC BLEND AND
BRING FRONT THROUGH THE AREA. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP ALONG AND AHEAD OF THE FRONT WITH BEST
CHANCES BEING ACROSS COASTAL PLAINS AND VICTORIA REGION WHERE BEST
MOISTURE AND INSTABILITY ARE PROG TO EXIST. ATMOSPHERE SHOULD DRY
OUT SIGNIFICANTLY AFTER FROPA WITH COOLER TEMPS LIKELY. HOWEVER...IF
ECMWF VERIFIES MOISTURE THEN PRECIP CHANCES MAY PERSIST THROUGH MID
WEEK. FOR THE SECOND HALF OF NEXT WORK WEEK ALL GUIDANCE CURRENTLY
INDICATES THAT MID LEVEL RIDGING WILL BRIEFLY BUILD INTO THE REGION
WITH SIGNIFICANT SHORT WAVE TROFS IN THE MID LEVEL FLOW AFFECTING
WESTERN ZONES BY VERY LATE IN THE FORECAST. FOR NOW WILL LEAVE LAST
SEVERAL PERIODS OF THE FORECAST DRY. TEMPERATURES ON SUNDAY ARE
LIKELY TO BE VERY WARM TO HOT ACROSS SOUTH TEXAS...ESPECIALLY ACROSS
WESTERN ZONES WHERE DIURNAL SURFACE TROUGH MAY DEVELOP. TEMPS FOR
THE REST OF THE EXTENDED WILL BE CONTINGENT UPON WHETHER OR NOT SAID
COLD FRONT MOVES THROUGH THE REGION. MEX GUIDANCE CONTINUES TO
FLIP/FLOP EACH RUN WITH HOW WARM/COOL IT WANTS TO BE BY THE MIDDLE
OF NEXT WEEK. DID NOT GO AS WARM AS MEX FOR SOME OF THE EXTENDED
PERIODS WITH OFFICIAL FORECAST REFLECTING ONLY SLIGHTLY WARMER TEMPS
THAN PREVIOUS FORECAST PACKAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 68 88 69 88 71 / 20 20 10 10 10
VICTORIA 68 87 68 87 70 / 10 10 10 10 10
LAREDO 69 100 72 97 71 / 40 20 20 10 10
ALICE 66 92 68 91 70 / 30 30 20 10 10
ROCKPORT 70 83 71 82 71 / 20 10 10 10 10
COTULLA 65 96 68 94 68 / 20 10 10 10 10
KINGSVILLE 65 89 68 90 71 / 20 30 10 10 10
NAVY CORPUS 70 82 70 83 72 / 20 20 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
TT/89...SHORT TERM
TE/81...AVIATION
Hazardous weather outlook, Mar 30, 5:11 AM CST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
611 AM CDT FRI MAR 30 2012
GMZ230-235-250-255-270-275-TXZ229>234-239>247-311115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
611 AM CDT FRI MAR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING...MAINLY BETWEEN STATE HIGHWAY 281 AND
STATE HIGHWAY 16 (ACROSS THE WESTERN INLAND COASTAL PLAINS AND
BRUSH COUNTRY). THE MOST INTENSE STORMS MAY BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY
RAIN. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO A HIGHLY UNSTABLE
AIR MASS ACROSS THE RIO GRANDE PLAINS TONIGHT FURNISHING THE
POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL TONIGHT...MAINLY WEST OF HIGHWAY 16 TO THE RIO
GRANDE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE COASTAL
BEND AND VICTORIA CROSSROADS REGION MONDAY AFTERNOON AND MONDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS IN SUPPORT OF OBTAINING
INFORMATION OF ISOLATED STRONG TO SEVERE WEATHER MAY BE NEEDED
THIS AFTERNOON AND PERHAPS AGAIN TONIGHT ACROSS THE RIO GRANDE PLAINS.
SCC/TB
In the hours before
Special weather statement, Mar 30, 6:09 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
709 PM CDT FRI MAR 30 2012
TXZ239-310115-
WEBB-
709 PM CDT FRI MAR 30 2012
...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...
AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EL CENIZO...OR 16 MILES
NORTH OF SAN YGNACIO...MOVING EAST AT 10 MPH.
PEOPLE IN SOUTHERN WEBB COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
TE
Hail, Webb
- When
- March 30, 6:40 PM CST
- Where
- Webb County, 4.65 mi SSW of Laredo Link Arpt
- Measured
- 2.25 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 27.365, -99.488
Hail almost to tennis ball size occurred in the western portions of the community of Rio Bravo. Damage to cars and broken windshields were reported.
Hail, Webb
- When
- March 30, 6:45 PM CST
- Where
- Webb County, 4.51 mi S of Laredo Link Arpt
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 27.365, -99.469
Golf ball sized hail reported in the community of Rio Bravo.
Funnel Cloud, Webb
- When
- March 30, 6:55 PM CST
- Where
- Webb County, 2.2 mi SSW of Laredo Link Arpt
- Reported by
- Public
- Coordinates
- 27.399, -99.479
Funnel cloud was sighted near Mangana-Hein Road and Highway 83 south of Laredo. Report relayed to Laredo Police Department.
Hail, Webb
- When
- March 30, 6:56 PM CST
- Where
- Webb County, 0.66 mi W of Laredo Link Arpt
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 27.431, -99.481
Golf ball hail occurred at the Laredo Community College South Campus on the extreme south side of Laredo.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Alabama, March 30, 20121 death · 2 injured · 2 events
- Avalanche in Colorado, March 30, 20121 death · 1 event
- Hail and Damaging Winds in Ohio, March 30, 2012$15,000 · 1.25 in hail · 32 events
- Lightning Strike in North Carolina, March 30, 2012$50,000 · 1 event
- Flooding and Hail in Indiana, March 30, 2012$3,000 · 1.75 in hail · 29 events
- Hail in Ohio, March 30, 2012$30,000 · 1.75 in hail · 6 events
- Lightning Strike in Florida, March 30, 2012$25,000 · 1 event
- Hail in Illinois, March 30, 20121.5 in hail · 7 events
- Hail in Kansas, March 30, 2012$12,000 · 1.75 in hail · 2 events
- Hail in North Carolina, March 30, 20121 in hail · 4 events
- Hail in Iowa, March 30, 20121.25 in hail · 4 events
- High Wind in Wyoming, March 30 to 31, 201286 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368878, 368876, 368875, 368877.